Deadly cough syrup: All you need to know about Ethylene and Diethylene glycol, which killed 66 kids in Gambia
The World Health Organisation (WHO) on Wednesday warned over the use of four cough and cold syrups made by Maiden Pharmaceuticals in India and suspected it to be the reason behind the deaths of 66 children. The shocking development raised an investigation against the Indian pharma company.
According to medical product alert issued by WHO, the four products are Promethazine Oral Solution, Kofexmalin Baby Cough Syrup, Makoff Baby Cough Syrup and Magrip N Cold Syrup, adding that laboratory analysis of samples of the products “confirms that they contain unacceptable amounts of diethylene glycol and ethylene glycol as contaminants. Sending the gravity of the negligence, Dr Sangam singh MBBS MD (Medicine), and Assistant professor At ASMC, Deoria ) shared his expertise with The Quotes and listed about crucial details about the deadly components which led to such a tragic incident.
What is Ethylene glycol (EG) and Diethylene glycol (DEG)?
It’s an organic solvent mainly used as raw material for the manufacturing of polyester fiber and for antifreeze formulations. It is colorless odorless and flammable, sweet in taste but highly
toxic if ingested by human. Its exposure effects all levels of cellular function like energy production , cell repair protein synthesis and DNA replication which leads to variety of symptoms involving CNS(central nervous system- including brain and spinal cord) first which may cause headache , seizure, loss of consciousness and other symptoms, which further can involve hearts and lungs that may cause breathing difficulties and hypoxia(low oxygen concentration of blood) and at last decrease urine production , renal failure and death if not treated properly on time.
How is it related to death of 66 children in Gambia?
Glycerin is another organic solvents which is sweet in taste with similar property to EG/DEG, but at higher cost, and good thing about it is not toxic to humans. For its sweet and solvent like property it is used for preparation of different kind of syrup including cough syrup and paracetamol syrups. And since EG/DEG is cheaper in market and have similar property to Glycerin, EG/DEG may be misidentified or sold as Glycerin. For the similar reason in USA, FDA recommends testing for EG/DEG contamination in all sample s of raw materials of Glycerin. And similarly sample of cough syrup may have contaminated with EG/DEG during manufacturing in pharmaceutical company.
Is it first such incident?
This was not just first time this type of contamination happens and large number of people died or affected in some way. Earlier in May 2007, 365 children died in Panama similarly due to contaminated syrup with EG/DEG.
China is that largest supplier of raw material for pharmaceutical company and known for its poor quality of medical supply and it is well known to whole world in recent covid circumstances. A chinese manufacturer exported the EG/DEG under the name of TD GLYCERINE (substitute for glycerin) which was renamed as glycerin on custom paper by a Spanish middleman.
That was the main cause of poisonous contamination of EG/DEG in cough syrup in May 2007. Another similar episode happened in Bangladesh in 1993 which was reported in British medical journal in 1995 and now WHO claims another such incident in GAMBIA where 66 children reportedly died due to this contamination.
What steps to be taken. If exposure is suspected.
A well experienced medical professional to be consulted immediately.
Step 1: supportive care means patient stabilization in the form of airway breathing and circulations.
Step 2: gastric intestinal decontamination measures: like gastric lavage.
Step 3: specific therapy – Drugs like sodium bicarbonate, ethanol/fomepizole. If needed timely hemodialysis for removal of toxin
Dr Sangam singh MBBS MD (Medicine) is an Assistant professor At ASMC, Deoria and had earlier wrote rare case report on pulmonary thromboembolism in leprosy patient. (Twitter: @sangamsangy)